Nevada, 2011

High Wind in Nevada, June 28, 2011

June 28, 2011 · NWS LKN · 1 event in 1 county or zone

A potent storm system brought strong southerly winds ahead of it to White Pine county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A potent storm system brought strong southerly winds ahead of it to White Pine county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 28, 9:40 AM PST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 28, 9:40 AM PST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1040 AM PDT TUE JUN 28 2011

.SYNOPSIS...TODAY AND WEDNESDAY WILL BE WINDY. NEXT LOW PRESSURE
SYSTEM WILL PUSH ACROSS INTO THE REGION LATER TODAY AND WEDNESDAY
PRODUCING...STRONG WINDS...SHOWERS AND THUNDERSTORMS ACROSS PORTIONS
OF NEVADA. IN THE WAKE OF THE COLD FRONT...CHILLY MORNING
TEMPERATURES THURSDAY AND FRIDAY...BUT OTHERWISE MILD WEATHER ON TAP
UNTIL SUNDAY WHEN THE MONSOON WILL CRANK INTO GEAR.

&&

.AVIATION UPDATE...FOR THE 18Z TAFS. UNSEASONABLY STRONG STORM
SYSTEM OFF THE CALIFORNIA COAST THIS MORNING. STILL EXPECT WINDS
TO BECOME A SIGNIFICANT AVIATION HAZARD AFTER 19Z...PARTICULARLY
SOUTH OF I-80. STRONGEST S/SW WINDS AT KTPH/KELY WHERE GUSTS OF
45-50 KTS ARE EXPECTED. GUSTS NEAR 35 KTS AT KEKO. CLOUD COVER AND
PROXIMITY OF STORM EXPECTED TO RESULT IN SLIGHTLY LESS WIND AT
KWMC. INCLUDED BLDU AT KEKO/KTPH FOR NOW...WITH LOCAL MVFR VSBYS
POSSIBLE WITH STRONGEST WINDS. LOW CONFIDENCE ON BLOWING DUST
POTENTIAL AND WILL WATCH CLOSELY FOR AMENDMENTS THIS AFTERNOON.
ALSO...WEAK CONVECTION EXPECTED NEAR HUMBOLDT COUNTY AFTER 20Z AND
INCLUDED CB/VCSH AT KWMC. BT

&&

.PREV DISCUSSION... /ISSUED AT 238 AM /

SYNOPSIS...TODAY AND WEDNESDAY WILL BE WINDY. NEXT LOW PRESSURE
SYSTEM WILL PUSH ACROSS INTO THE REGION LATER TODAY AND WEDNESDAY
PRODUCING...STRONG WINDS...SHOWERS AND THUNDERSTORMS ACROSS PORTIONS
OF NEVADA. IN THE WAKE OF THE COLD FRONT...CHILLY MORNING
TEMPERATURES THURSDAY AND FRIDAY...BUT OTHERWISE MILD WEATHER ON TAP
UNTIL SUNDAY WHEN THE MONSOON WILL CRANK INTO GEAR.

SHORT TERM...TODAY THROUGH WEDNESDAY AFTERNOON. A DEEP PACIFIC
LOW WILL CARVE ITS WAY ACROSS THE LKN CWA THIS FORECAST PERIOD.
AMONGST THE MAJOR MODELS...IMMACULATE CONSENSUS WITH REGARD TO A
SIGNIFICANT WIND EVENT FOR LATER TODAY AND AGAIN FOR EASTERN
ELKO...WHITE PINE...AND EASTERN NORTHERN NYE ON WEDNESDAY
AFTERNOON. IMPRESSIVE V-COMPONENT OR MERIDIONAL ANOMALIES...2 TO 3
STANDARD DEVIATIONS AT 700 MB. MOREOVER...MIXING TO 500 MB IS
POSSIBLE FOR LATER TODAY...WHERE THE SKEW-T DATA SHOWS 50 KNOTS AT
MULTIPLE SAMPLING SITES. WEDNESDAY...THE STRONG WINDS WILL BE
CONFINED TO THE EASTERN PORTION OF THE CWA...COINCIDENT WITH THE
SURFACE FRONTAL BOUNDARY...AND AFTER THE FRONT CLEARS THE
REGION...WINDS SLACKEN IMMEDIATELY. HEADLINES FOR THIS WIND EVENT
HAVE BEEN ISSUED FOR TODAY AND ADDITIONAL HEADLINES FOR WIND WILL
BE REQUIRED FOR WEDNESDAY...HELD OFF ON WEDNESDAY TO EXAMINE NEXT
RUNS OF MODELS.

THIS LOW PRESSURE SYSTEM WILL BRING MOISTURE...INSTABILITY AND
LIFT TO THE REGION...ESSENTIALLY THE INGREDIENTS FOR CONVECTION.
NAM 12 DEPICTS A BROAD SWATH OF ENHANCED SURFACE COMPUTED CAPE
FROM LANDER AND HUMBOLDT TO NORTHEAST ELKO THIS EVENING...SPIKING
AS HIGH AS 400 J/KG...WHICH IS MAY BE A TAD HIGH AND A BY PRODUCT
OF CONVECTIVE FEEDBACK...BUT THE AREAL COVERAGE OF THESE
CAPES...LOOKS SOUND. THE ROBUST CAPES ARE ALSO CO-LOCATED WITH
NEGATIVE LIFTED INDICES...NEEDLESS TO SAY...EXPECTING
THUNDERSTORMS LATER TODAY BUT KEPT THEM ISOLATED. WEDNESDAY...THE NAM12
PROJECTS WIDESPREAD NEGATIVE LIS AND 200 TO 400 J/KG OF CAPE.
EXPECTING THUNDERSTORMS AGAIN ON WEDNESDAY. AS THE FORECAST PERIOD
UNFOLDS...MORE MOISTURE WILL MOVE INTO THE REGION...FROM 12Z
WEDNESDAY TO 12Z THURSDAY...PORTIONS OF NORTHERN NEVADA CAN EXPECT
20 INCH OF QPF.

LONG TERM...WEDNESDAY NIGHT THROUGH NEXT SUNDAY. WEDNESDAY NIGHT
INTO THURSDAY THE MAIN HIGHLIGHT WILL BE THE UNSEASONABLY VIGOROUS
UPPER LEVEL TROUGH FOR THIS TIME OF YEAR MAKING ITS WAY EAST AND OUT
OF NEVADA. COULD SEE SOME LINGERING LIGHT SHOWER ACTIVITY IN THE
EAST...AND HAVE MADE SLIGHT ADJUSTMENT TO THE POP GRID BUT NOT ALL
THAT MUCH. WINDS SHOULD BE ON THE DECREASE DURING THE EVENING AND
NIGHT...WITH PERHAPS A FEW LINGERING GUSTS IN THE WEST WENDOVER
AREA. AS MENTIONED EARLIER BY PREVIOUS SHIFT...POST FRONTAL AIRMASS
MAY BRING ENOUGH COLDER AIR INTO REGION THAT CERTAIN OPEN AREAS SUCH
AS CLOVER VALLEY SOUTH OF WELLS...ETC...MAY HAVE LIGHT ENOUGH
WINDS...FEW ENOUGH CLOUDS...AND DRY ENOUGH AIR TO RADIATE BETWEEN 5
AND 10 DEGREES COLDER THAN SURROUNDING AREAS FOR THE THURSDAY
MORNING TIME FRAME. THERE COULD ALSO BE ANOTHER COLD MORNING ON TAP
FOR FRIDAY AS WELL...AND HAVE ACTUALLY MADE THAT ONE TO THREE
DEGREES COOLER THAN THURSDAY IN THE MIN TEMP GRID. MIGHT ACTUALLY
SEE MINIMUM TEMPS IN THE 30S DURING THESE TWO MORNINGS. WILL NOT
CALL FOR ACTUAL FREEZING TEMPS IN  LATE JUNE...BUT TENDER PLANTS OR
NEWLY SPRUNG UP ONES MIGHT NEED TO BE CARED FOR. ALSO YOUNG ANIMALS
MIGHT BE SUBJECT TO THE COLDER TEMPS. THIS IS STILL SEVERAL DAYS OUT
AND IT DOES BEAR SOME MONITORING.

FOR THE THURSDAY TIME FRAME...LOOK FOR HIGHS AT OR JUST BELOW NORMAL
FOR THIS TIME OF YEAR. SKIES SHOULD BE SUNNY THOUGH FOR MUCH OF THE
AREA. NORTHERN NEVADA WILL REMAIN UNDER A MAINLY WEST TO EAST FLOW
DURING THIS TIME. FLOW WILL GRADUALLY TURN WEST AND SOUTHWEST DURING
FRIDAY AS HEIGHTS RISE SLIGHTLY AND 700 MB TEMPERATURES INCREASE 1
TO 4 DEGREES C. MODELS CONTINUE TO TRY BUILDING THE UPPER RIDGE WEST
WITH A CENTER OF CIRCULATION POSSIBLY SETTING UP OVER ARIZONA AND
UTAH SATURDAY AND SUNDAY. HEIGHTS AND UPPER LEVEL TEMPERATURES WILL
CONTINUE TO RISE...AS WILL SURFACE TEMPERATURES THROUGH THE WEEKEND.
COULD SEE ISOLATED DRY THUNDERSTORMS POSSIBLY SUNDAY AFTERNOON BUT
THIS WILL BE HIGHLY DEPENDENT ON THE LOCATION OF THE LOW-MID LEVEL
FLOW AND HOW MUCH MOISTURE GETS DRAWN UP INTO IT. AS OF THIS TIME
THE EUROPEAN KEEPS IT OVER THE LAS VEGAS AREA...WITH THE GFS STAYING
PUT ON THE ARIZONA SOLUTION.

AVIATION...AN UPPER LOW WILL CONTINUE TO MOVE CLOSER TO THE
CALIFORNIA COAST TODAY. THIS WILL RESULT IN A MUCH TIGHTER PRESSURE
GRADIENT AT THE SURFACE...RESULTING IN INCREASING WIND SPEEDS ACROSS
ALL SITES DURING THE MID TO LATE MORNING HOURS. THESE WINDS WILL
WILL HAVE GUSTY WINDS AND THESE WILL STRENGTHEN DURING THE DAY.
COULD SEE SOME BLOWING DUST ACROSS KWMC...KTPH...AND KEKO LATER THIS
AFTERNOON DUE TO THE STRONG WINDS...WITH VSBYS AND CIGS DECREASING
TO MVFR.

FIRE WEATHER...A STRONG FRONT CONTINUES TO BARREL ITS WAY TOWARDS
THE GREAT BASIN. THIS AFTERNOON EXPECTING STRONG WINDS AHEAD OF THE
FRONT AND DRY THUNDERSTORMS ACROSS THE NORTHWESTERN ZONES. BOTH TODAY AND
WEDNESDAY WILL BE WINDY. TUESDAY THE STRONGEST WINDS WILL
MATERIALIZE OVER NORTHERN NYE...WHITE PINE COUNTY...LANDER AND
EUREKA COUNTIES BETWEEN I80 AND HIGHWAY 50. HAVE ISSUED A RED FLAG
WARNING FOR THIS AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 454...455 AND 457. HAVE ALSO
ISSUED A WIND ADVISORY FOR MUCH OF THE SAME AREAS...BUT ADDING THE
SOUTHERN HALF OF ELKO COUNTY. FOR WEDNESDAY...THE RHS WILL BE
MARGINAL FOR RED FLAG CRITERIA...BUT CLEARLY THE WIND WILL
MATERIALIZE OVER THE EASTERN PORTION OF THE LKN CWA. HAVE HELD OFF
ON ISSUING HEADLINES FOR WINDS ON WEDNESDAY UNTIL WE CAN SEE THE
NEXT RUNS OF THE MODELS TO BEST DETERMINE THE AREAL COVERAGE FOR
THE WIND EVENT. AT THIS TIME...EXPECTING ENHANCED WINDS OVER
455...EASTERN PORTION OF 457 AND 470. AS MANY CUSTOMERS ALREADY
KNOW...THE FIRES ZONES DON'T MATCH UP WITH PUBLIC ZONES...SO
DIFFERENT OPTIONS ARE BEING WEIGHED ON HOW BEST TO HANDLE THE WIND
EVENT FOR WEDNESDAY. CONVECTION WILL ENTER THE WESTERN ZONES BY
18Z TODAY...BUT THIS WILL BE HIGH BASED AND VERY LITTLE QPF WILL
MAKE IT TO THE GROUND THIS AFTERNOON AND TONIGHT. HOWEVER...AS THE
ATMOSPHERE BECOMES MORE SATURATED...LESS VIRGA AND DRY TS...AND
MORE WETTING RAINS...THUS EXPECTING DRY THUNDERSTORMS TO
TRANSITION TO WET. PRECIPITATION ACTIVITY WILL LINGER INTO
THURSDAY.

HYDROLOGY...LAMOILLE CREEK IS STILL HOLDING STEADY AT MINOR FLOOD
STAGE LEVEL...WITH CONTINUING HIGH FLOWS FOR THE NEXT FEW DAYS.

FOR THE MARYS RIVER...ISSUING RIVER STATEMENTS AT THIS TIME BUT IT
IS NOT EXPECTED TO FLOOD. STILL...EYEWITNESS ACCOUNTS AND RESIDENT
REPORTS INDICATE THAT DEETH HAS BEEN HIGHER THAN THE GAGE ACTUALLY
SHOWS. WILL CONTINUE TO KEEP A WATCHFUL EYE OUT.

SOUTH FORK HUMBOLDT...WATER RELEASES FROM THE DAM APPEAR TO HAVE
DECREASED FROM MONDAY AND SO THE RIVER STAGE HEIGHT IS DOWN. THIS IS
MOST LIKELY DUE TO DRAMATICALLY REDUCED SNOW PACK.

ON THE HUMBOLDT MAIN STEM...STILL WATCHING AS A FLOOD WAVE MOVES DOWN
STREAM. FIRST ONE APPEARS NEAR DEETH WHERE LAMOILLE AND MARYS WILL
FEED IT AND THEN IT WILL MOVE SLOWLY TOWARD ELKO. SECOND IS THE ONE
BELOW SOUTH FORK AROUND CARLIN...AND WILL AFFECT PALISADE...BATTLE
MOUNTAIN...AND COMUS...AND EVENTUALLY WINNEMUCCA. THIS IS MORE LIKE
AN EASTERN UNITED STATES SLOW MOVING FLAT RIVER AND WILL BEAR
WATCHING FOR SEVERAL MORE DAYS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR EXTREME EASTERN
ELKO COUNTY...NORTHERN NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT
RANGE...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY...WHITE PINE COUNTY.

RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR NORTHERN LANDER
COUNTY AND NORTHERN EUREKA COUNTY...NORTHERN NYE COUNTY...
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...WHITE PINE
COUNTY.

&&

99/99
Hazardous weather outlook, Jun 28, 1:39 AM PST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
239 AM PDT TUE JUN 28 2011

NVZ013-032>035-037-290945-
NORTHERN NYE COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
239 AM PDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A FAIRLY VIGOROUS STORM SYSTEM...FOR THIS TIME OF YEAR...WILL BE OFF
THE COAST OF CALIFORNIA THIS AFTERNOON. THIS SYSTEM WILL AFFECT NORTHERN
NEVADA TODAY...BRINGING STRONG SOUTH TO SOUTHWEST WINDS TO THE
CENTRAL AND EASTERN PORTIONS OF THE REGION DURING THE EARLY
AFTERNOON AND THROUGH THE EVENING HOURS. WINDS OF 20 TO 30 MPH WITH
GUSTS UP TO 50 MPH ARE LIKELY...AND A WIND ADVISORY HAS BEEN PREVIOUSLY
ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY.

THE STRONG SYSTEM WILL PUSH INLAND AND ACROSS NEVADA ON WEDNESDAY.
STRONG WINDS WILL ONCE AGAIN ROCK PORTIONS OF NORTHERN
NEVADA...SPECIFICALLY PORTIONS OF NORTHEASTERN NYE...WHITE
PINE...AND SOUTHERN ELKO COUNTIES. THE STRONGEST WINDS ARE FORECAST TO
OCCUR IN WHITE PINE COUNTY...EAST OF A US HIGHWAY 6 AND 93 LINE.
LOCATIONS LIKE GREAT BASIN NATIONAL PARK MAY SEE SOUTH WINDS WITH
SUSTAINED SPEEDS APPROACHING 30 TO 35 MPH WITH GUSTS OF 55 TO 60
MPH. IF YOU ARE PLANNING ON DRIVING IN EASTERN WHITE PINE
COUNTY...TAKE EXTRA PRECAUTIONS WHILE DRIVING ALONG US HIGHWAY 6
TO THE PARK AS DANGEROUS CROSS WINDS ARE LIKELY.

MUCH LIGHT WINDS ARE EXPECTED FOR THURSDAY AS THE STORM SYSTEM
EXITS THE STATE. HIGH PRESSURE WILL GRADUALLY BUILD INTO THE AREA LATE
IN THE WEEK BRINGING WARMER THAN NORMAL TEMPERATURES TO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, White Pine

When
June 28, 1:00 PM PST to 6:00 PM PST
Where
White Pine forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

A potent storm system brought widespread strong southerly winds to White Pine county. Peak gusts include 68 mph at the Schell Creek NDOT Mesonet site about 8 miles southeast of Ely. Other peak gusts included: 62 mph at the Alligator Ridge RAWS, 58 mph at the Ely airport, Murray Summit, and Pancake Summit.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327635.